Over the past 5 months, 11 patients contracted a rare drug-induced type of the disease at 3 BMC hospitals; doctors believe it could be stemming from contaminated samples of anaesthetic drug Bupivacaine
In a shocking reversal of the natural order of things, 11 patients, who were admitted across three civic hospitals over the past five months, ended up contracting a disease which was far more lethal than the ones that they were seeking treatment for.
Harmed in the healing halls: Ramchandra Patil's doctors have
diagnosed him with post spinal meningitis which is a rare drug-induced
kind of the disease, caused by administration of anaesthesia
Within hours of undergoing their respective procedures, these patients developed meningitis -- an acute inflammation of the brain. Anaesthesiologists in KEM, Sion and Bhabha hospital, where the patients were diagnosed with the infection, suspect that the administration of an anaesthetic drug -- which is injected into the spinal cord prior to procedures -- may have been responsible for the disease.
The suspected drug is Bupivacaine, which is supplied to the BMC hospitals by Ciron, a Jogeshwari-based pharmaceutical company, as per the civic body's rate contract.
Meningitis is a potentially fatal inflammation of the protective membranes covering the brain and spinal cord.
In some rare cases, it is drug-induced, caused by the administration of contaminated drugs, such as anaesthesia.
MiD DAY met one of the unlucky 11: Ramchandra Patil, who recently underwent a procedure for ligament reconstruction. Soon after the surgery at KEM hospital, however, Patil started showing symptoms of high fever with chills and a headache. "He fell unconscious and started convulsing, as a result of which we had to admit him to the ICU," said a doctor.
"Ligament reconstruction allows a patient to go home hours after the surgery. But Patil ended up with meningitis. The doctors have clearly diagnosed him with post spinal meningitis," said a doctor.
Post spinal meningitis is a rare medical complication caused by the introduction of anaesthesia through the spine. The disease may be caused by the mechanism of administration, the contamination of equipment used, or the contamination of the drug itself.
Patil, who has been kept under observation is now undergoing rigorous antibiotic treatment to cure him. "The doctor had told us that I could go home on the very day of the surgery, so I was shocked when I ended up in the ICU," said Patil who still suffers from headaches.
Besides Patil, ten other patients who were admitted to the hospitals to be cured of sundry ailments ended up contracting the deadly disease. Three of them were new mothers, who had undergone C-section deliveries.
Out of the 11 patients, four cases each have been reported in Sion and Bhabha hospital, while the three others were admitted at KEM for treatment.
Of the four cases reported at Sion hospital, two patients were critical, but were pulled out of infection after rigorous antibiotic treatment. The others are also stable after receiving treatment.
Ciron supplies approximately 2 lakh ampules of Bupivacaine annually, to various civic hospitals.
Dr Sanjay Oak, dean of KEM hospital and director of major civic hospitals, said, "I have received the complaints. Anaesthesiologists suspect that an anaesthetic drug used during procedures is causing the disease. We will refer this matter to the FDA. To prevent other casualties, we have stopped using the drugs being delivered by the company to our hospitals."
Dr Shashikant Wadekar, medical superintendent, Bhabha hospital, said, "After our anaesthesiologists brought this anomaly to my notice, we stopped using the drug. All the four patients had developed post spinal meningitis, but we treated them here. They are now stable."
Dr Sandhya Kamat, dean of Sion hospital, said, "After doctors contended that the anaesthesia could be responsible for the meningitis, we had sent samples of it to FDA for examination. They have reverted that it is a standard sample of the drug. However, as a precautionary measure, we have discarded the drug received from our pharmaceutical company, and have got another sample from a different company."
Dr Ami Merchant, consultant anaesthesiologist at Lilavati hospital said, "Bupivacaine is a very common drug used as spinal anaesthesia. It is very safe. Incidence of drug-induced meningitis is very rare. There are several ways in which one can contract post-operative meningitis. In some cases, doctors fail to follow strict aseptic procedures and equipment, like using antiseptic masks and gear, or sterile gloves. In other cases, the
contamination of a drug during manufacture can ultimately be responsible for the disease. The occurrence of 11 cases over five months needs to be studied."